MAUDE Adverse Event Report: AESCULAP AG TC METZENBAUM SCISSORS CVD 180MM; GENERAL SURGICAL INSTRUMENTS

AESCULAP AG TC METZENBAUM SCISSORS CVD 180MM; GENERAL SURGICAL INSTRUMENTS
Model Number BC263R
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information / investigation results will be provided in a supplemental report, if available.
 
Event or Problem Description
It was reported that there was an issue with a metzenbaum scissors cvd (180mm).The scissor came apart during a total shoulder procedure while dissecting soft tissue.The device's pin fell into the patient.The surgical staff was able to retrieve it but the device fragment was later lost in the wash.An x-ray was taken to aid in the removal of the broken piece.There was a ten minute delay in the procedure due to the reported event.The patient reportedly was not harmed during the procedure.An additional medical intervention was necessary.Additional information was not provided nor available.The adverse event / malfunction is filed under xc reference (b)(4).
 
Additional Manufacturer Narrative
Investigation results: visual investigation: the pair of scissors are broken at the ride, directly at the thread of the screw hole.The tungsten carbide inlay is fractured near the tip.The analysis of the fracture patterns illustrates a forced fracture due to overload.The side of the fracture pattern "b" was probably the first to be fractured, as it already shows slight signs of ageing and corrosion due to reprocessing.The side of the fracture "a" was probably the second to be fractured, there are no signs of corrosion.No pores, inclusions or foreign bodies could be found on the points of rupture.Batch history review: due to the fact that no lot number was provided, a review of the device history records for the complained device is not possible.The review of risk assessment revealed that the overall risk level (severity 4(5) probability of occurrence 2(5)) according to din en iso 14971 is still acceptable.Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a capa is not necessary.
 
Event or Problem Description
No updates.

Brand Name
TC METZENBAUM SCISSORS CVD 180MM
Common Device Name
GENERAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key10960965
Report Number2916714-2020-00698
Device Sequence Number3150051
Product Code LRW
UDI-Device Identifier04038653137817
UDI-Public4038653137817
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/21/2021
Report Date (Section F) 12/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBC263R
Device Catalogue NumberBC263R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date11/12/2020
Event Location Hospital
Date Report to Manufacturer11/12/2020
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/07/2020
Supplement Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA12/07/2020